An Interview with Dr. Allan Bernstein, Neurologist Trainers - How would you help someone who can handle self-care fairly well determine if they are suffering from rebound headaches?
Dr. Bernstein - The first characteristic that would alert someone to the possibility that their headaches are rebound headaches is that they have headaches daily. Daily or almost daily headaches are most often due to rebound. That pattern, coupled with daily or almost daily use of analgesic medicines or caffeine will help define rebound headache. And, rebound headaches typically occur in people who also have a history of migraine. We used to tell people with arthritis to take 10 aspirin a day. They didn't get rebound headaches. People with migraines who take 10 aspirin a day will usually get rebound headaches. There seems to be a difference in the brain chemistry people with migraine. Analgesics are handled differently in their nervous systems The critical question is whether or not the headaches are daily.
Trainers - What should people who have rebound headaches do? Do they have to stop their medications "cold turkey"?
Dr. Bernstein - There are some people who go cold turkey. Depending on the amount of medication being used, they may feel awful for 4 or 5 days and then gradually get better. They may be immobilized during the initial few days. They may need to be out of work. Or, they can do it gradually. Gradually generally means cutting down about 20% each week. This is especially useful if someone is taking large amounts of medication. A person taking 16 Excedrin a day usually would not go "cold turkey". Typically, they are told to cut the Excedrin in half. They can keep taking something every eight hours. If they are taking two Excedrin at a time, they should take one at a time. From that point on, every three days, they should take one less pill. They can go from 16 to 8, then 8 to 7, to 6 and continue that over the course of another month.
You may still feel lousy, still have headaches but not disabling headaches with nausea and vomiting. If you go cold turkey you may get really sick, you won't sleep well, you'll be queasy and nauseous. That often brings up the question "What do I take now?" "If you take away my pills what do I take for my headache?" That's the gist of the problem. Pills are no longer the treatment, but part of the problem. How are you with ice packs? How are you with long walks? You should talk to your doctor about preventative care if you plan to go off your analgesics. Some of the prophylactic drugs will modify the withdrawal. You will still get some unpleasant symptoms, but the withdrawal is much easier if you go on preventative drugs. That may be another way to approach the problem. Also, if a person has some relaxation training or has taken a course of biofeedback they would have the coping skills in place to reduce their headaches without adding more medicine.
Trainers - And the preventative drugs don't contribute to the rebound?
Dr. Bernstein - No they don't give rebound. We are talking about some of the anti-depressants, anti-epilepsy drugs,beta-blockers and some non-prescription drugs. People may start taking high doses riboflavin (400mg) or magnesium, for example. They can saturate the system for a month with those and then go off the analgesics. The analgesic withdrawal may be much more tolerable. If somebody wants to do it themselves, they can do it with non-prescription drugs.
Trainers - How do those non-prescription drugs work?
Dr. Bernstein - They seem to stabilize the neural membranes and reduce vascular irritability. One thought regarding migraine is that both the neurons and the vasculature are very irritable. You can stabilize the smooth muscle around the blood vessel with magnesium. There is some evidence that vitamin B-2 will also do that. If you saturate the system with magnesium and/or B-2 and then go off analgesics it reduce the irritability.
Trainers - How much magnesium?
Dr. Bernstein - Between 500mg-750mg. daily. You would want to use the 'slow release' type because magnesium can cause diarrhea. Another way to get around the GI side effects is to use a calcium/magnesium mixture. Just be sure to drink a lot of water since calcium can cause constipation it tends to counteract the GI affect of magnesium Since most people with migraine headaches are women, some extra calcium in the system may not be a bad thing.